MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX RX25 OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX RX25 OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number CX*RX25W
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 02/13/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
D4: udi - the udi is not required for the reported product code/lot number combination, however the di portion was provided.The actual device has not been received for evaluation.A follow up report will be submitted once the investigation is complete.For this reason, evaluation code 20 is referenced.A review of the device history records and product release decision control sheet of the involved product code/lot # combination was conducted with no relevant findings.A search of the complaint file found no other report with the involved product code/lot# combination.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.
 
Event or Problem Description
The user facility reported that the capiox device leaked 30 seconds prior to going on cardiopulmonary bypass.Follow up communication with the user facility confirmed the following information; the product was changed out; and blood loss was reported to be minimal; and the surgery was completed successfully.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the device returned date in device available for evaluation?.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.For this reason, (b)(4) has been referenced in the conclusions section of evaluation codes.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.2 to 1) provide the returned sample evaluation results 2) provide the entire udi no.Visual inspection upon receipt revealed that the purge line tube had been almost fractured at the joint with the blood outlet port on the oxygenator.There was no other anomalies.The actual sample was built into a circuit and circulated with saline solution for any leak.A leak was found at the base of the purge line tube jointed to the blood outlet port on the oxygenator.Magnifying and electron microscopic inspections of the fracture cross-section of the purge tube on the port side did not reveal any embedded foreign particle or entrainment of air bubbles which would have contributed to the generation of the fracture.It was revealed that some segments were in the smooth state and other segments in the rough state.Some streaks starting at one point were found on the smooth surface.Functional testing was conducted.The purge line tube of a current product sample was exposed to a shock force at the joint of the tube and the oxygenator outlet port after it having been left under a low temperature of 4 degrees celsius for 12 hours.The sampling line tube became fractured at the joint.Electron microscopic inspection of the fracture cross-section found that the state of the surface was similar to that of the actual sample.A review of the device history record of the involved product code/lot# combination was conducted with no relevant findings.A search of the complaint file found no other report with the involved product code/lot# combination.There is no evidence that this event was related to a device defect or malfunction.Although the exact cause of the reported event cannot be definitively determined based on the available information, it is likely that the actual sample was subjected to a shock force after having been left at a low temperature, resulting in the reported fracture of the tube.The device labeling does address the potential for such an event in the instructions-for-use (ifu): "do not use if the package or device is damaged (e.G.Cracked) or any of the part caps are off.Do not use an oxygenator that leaks." all available information has been placed on file in quality assurance for appropriate tracking, trending and follow-up.

Brand Name
CAPIOX RX25 OXYGENATOR
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key6394713
Report Number9681834-2017-00043
Device Sequence Number918570
Product Code DTZ
UDI-Device Identifier04987350769534
UDI-Public04987350769534
Combination Product (Y/N)N
Initial Reporter StateME
Initial Reporter CountryUS
PMA/510(K) Number
K040210
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2019
Device Catalogue NumberCX*RX25W
Device Lot Number160511
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/14/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/13/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date03/10/2017
Supplement Report FDA Received Date03/20/2017
04/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;